Colorado, 2001

Hail and Damaging Winds in Colorado, May 17 to 20, 2001

May 17 to 20, 2001 · NWS PUB · 20 events in 8 counties and zones

11 thunderstorm wind, 9 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.5 million
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 17, 2:30 AM MST, 9 hours 28 minutes earlier.

Area forecast discussion, May 17, 2:30 AM MST, 9 hours 28 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
330 AM MDT THU MAY 17 2001

PRECIP CHCS THE MAIN CONCERN.

CURRENTLY...MCS OVER SWRN KS...THOUGH STILL A GOOD DEAL OF LEFTOVER
CONVECTION ACROSS THE AREA...ESPECIALLY ALONG THE RATON MESA. MAIN
SFC FRONT BEGINNING TO DIP INTO NERN CO...THOUGH TEMP CONTRAST
SLIGHT WITH LARGE POOL OF COOL OUTFLOW OVER THE PLAINS. FARTHER
WEST...STILL SOME OCCASIONAL SHOWERS OVER SRN SAN LUIS VALLEY AND
CENTRAL MTNS.

MODELWISE...AVN/ETA INITIALIZED BEST...THOUGH THEY DIVERGE
SOMEWHAT WITH S/W STRENGTH AND TIMING AFTER 36 HRS. BOTH HAVE A
BETTER HANDLE (AS USUAL) ON LOW LEVEL THERMAL STRUCTURE THAN THE
NGM.

TODAY...COLD FRONT DROPPING SWRD ACROSS THE PLAINS WITH STG S/W
TROUGH CURRENTLY NEAR KLAS PROGGED TO MOVE ACROSS THE AREA. MAIN
QUESTION IS AMOUNT OF INSTABILITY AVAILABLE...ESPECIALLY OVER THE
EAST. WOULD EXPECT A HEALTHY CROP OF CONVECTION MOST MTN AREAS
TODAY...MORE -SHRA OVER THE PLAINS WITH COOL UPSLOPE FLOW.
CONVERGENCE ALONG THE COLD FRONT AND JUICY LOW LEVEL DEW POINTS MAY
STILL BE ENOUGH TO GENERATE SOME -TSRA...WITH MESOETA CAPES >500
J/KG OVER THE EAST. CURRENT ZFP HAS THE SITUATION FAIRLY WELL
COVERED...MAIN CHANGE WILL BE TO BOOST POPS OVER THE FAR SERN PLAINS
IN LINE WITH REST OF THE EAST. MUCH COOLER MAX TEMPS OVER THE EAST...
MAV LOOKS MUCH BETTER THAN FWC.

TONIGHT...LINGERING MAINLY EVENING PRECIP THEN PARTLY CLOUDY WEST...
STILL MOSTLY CLOUDY EAST WITH UPSLOPE FLOW CONTINUING. FAIRLY MILD
LOWS OVER THE PLAINS WITH MOISTURE/CLOUDS.

FRIDAY/FRIDAY NIGHT...LOW LEVEL FLOW VEERS ENOUGH TO BEGIN TO SCOUR
OUT CLOUDS AND AID IN TEMP MODERATION. BIGGEST QUESTION IS TIMING OF
NEXT S/W TROUGH AND PRECIP CHANCES. STILL A TOUGH CALL ON SVR TSRA
CHCS AS BEST FORCING APPEARS TO BE LATE IN THE DAY AND OVERNIGHT. NEW
SWODY2 DESCRIBES THE SITUATION WELL. WILL TRIM SOME POPS OVER THE
EAST BACK TO SLIGHT CHCS...AND KEEP CHCS FARTHER WEST. SOME TEMP
RECOVERY EXPECTED...THOUGH FWC LOOKS TOO WARM. COULD SEE SOME
NOCTURNAL CONVECTION AS TROUGH MOVES THROUGH...AND WILL REMOVE
EVENING QUALIFIERS MANY AREAS.

EXTENDED...TEMP ROLLER COASTER COMMENCES...WITH ANOTHER COOL DOWN
SAT AS 700 MB TEMPS DROP CONSIDERABLY. WILL SHAVE 10 DEGF OR SO
OFF OF SAT HIGHS IN CURRENT ZFP...BUT LEAVE PRECIP CHCS AS IS. WARM
UP EXPECTED SUNDAY...THEN BIG TROUGH DEVELOPS OVER THE CENTRAL PLAINS
LATE SUNDAY INTO MONDAY. DIDNT CHANGE PRECIP CHANCES IN CURRENT
EFP...THOUGH GIVEN FAIRLY COOL N-NWRLY FLOW DID NUDGE SOME MAX TEMPS
DOWNWARD...ESPECIALLY PLAINS.

.PUB...NONE.

PETERSEN

In the hours before

Special weather statement, May 17, 6:00 AM MST, 5 hours 58 minutes before
COZ058>081-171500-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT THU MAY 17 2001

...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS COLORADO TODAY...
WHILE A COLD FRONT MOVES SOUTHEASTWARD ACROSS THE EASTERN
PLAINS. THE COMBINATION OF THESE FEATURES WILL PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS MOST OF SOUTH CENTRAL AND
SOUTHEAST COLORADO THROUGH THIS EVENING.

THUNDERSTORMS TODAY MAY PRODUCE BRIEF HEAVY RAINFALL AND SMALL
HAIL...AS WELL AS CLOUD TO GROUND LIGHTNING. SEVERE THUNDERSTORMS
ARE NOT EXPECTED...AS A COOLER AND MORE STABLE AIRMASS WILL BE IN
PLACE OVER MUCH OF THE AREA.
Special weather statement, May 17, 10:12 AM MST, 1 hour 46 minutes before
COZ058>081-172000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1112 AM MDT THU MAY 17 2001

...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY EVENING
FOR ONE OR TWO SEVERE THUNDERSTORMS GENERALLY SOUTH OF HIGHWAY 50...

EARLIER TODAY...A COLD FRONT MOVED ACROSS THE EASTERN PLAINS OF
COLORADO. BEHIND THIS FRONT...A COOL MOIST AIRMASS MOVED INTO THE
REGION. GENERALLY NORTH OF HIGHWAY 50...THE AIRMASS IS STABLE...AND
NO SEVERE THUNDERSTORM ACTIVITY IS ANTICIPATED. HOWEVER...SOUTH
OF HIGHWAY 50...SOME AFTERNOON SUN WILL ALLOW THE AIRMASS TO BECOME
QUITE UNSTABLE. THE COMBINATION OF THIS INSTABILITY AND AN UPPER
LEVEL DISTURBANCE MOVING TOWARDS COLORADO WILL ALLOW FOR A FEW OF THE
THUNDERSTORMS TO BECOME STRONG...WITH ONE OR TWO POSSIBLY BECOMING
SEVERE.

THE PRIMARY THREAT WITH THESE STORMS WILL BE HAIL UP TO 1.5 INCHES
IN DIAMETER AND WIND GUSTS TO 65 MPH.

OVER THE REMAINDER OF THE REGION...SCATTERED THUNDERSTORMS WILL BE
POSSIBLE...BUT SHOULD NOT BECOME SEVERE. HOWEVER...THESE STORMS
WILL BE CAPABLE OF DANGEROUS CLOUD TO GROUND LIGHTNING AND HAIL UP
TO 1/2 INCH IN DIAMETER.

HODANISH

The radar

The Pueblo radar (KPUX), 186 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 9 hail. Local standard time, as filed.

Hail, Las Animas

When
May 17, 11:58 AM MST to 12:03 PM MST
Where
Las Animas County, 5 mi W of Trinidad
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.100, -102.950

Hail, Las Animas

When
May 17, 1:30 PM MST to 1:35 PM MST
Where
Las Animas County, 25 mi W of Kim
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.083, -102.867

Hail, Baca

When
May 17, 3:10 PM MST to 3:15 PM MST
Where
Baca County, 20 mi W of Campo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.050, -102.650

Hail, Baca

When
May 17, 3:37 PM MST to 3:42 PM MST
Where
Baca County, 20 mi S of Pritchett
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.050, -102.517

Hail, Baca

When
May 17, 3:51 PM MST to 3:56 PM MST
Where
Baca County, 5 mi SW of Campo
Measured
4.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.000, -102.583

Hail, Baca

When
May 17, 4:25 PM MST to 4:32 PM MST
Where
Baca County, 5 mi SE of Campo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.800, -104.717

Hail, Baca

When
May 19, 4:00 PM MST to 4:05 PM MST
Where
Baca County, 7 mi S of Campo
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.450, -103.150

Thunderstorm Wind, El Paso

When
May 20, 4:42 PM MST
Where
El Paso County, 6 mi ESE of Colorado Spgs
Measured
53 kt (61 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.700, -104.150

Hail, Bent

When
May 20, 5:00 PM MST to 5:05 PM MST
Where
Bent County, Caddoa
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.217, -103.750

Hail, Kiowa

When
May 20, 5:10 PM MST to 5:15 PM MST
Where
Kiowa County, Haswell
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.067, -102.933

Thunderstorm Wind, El Paso

When
May 20, 5:10 PM MST
Where
El Paso County, 3 mi SE of Truckton
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.067, -103.217

Thunderstorm Wind, Crowley

When
May 20, 5:30 PM MST
Where
Crowley County, Ordway
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.050, -103.517

Thunderstorm Wind, Pueblo

When
May 20, 5:31 PM MST
Where
Pueblo County, Pueblo Muni Arpt
Measured
54 kt (62 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.117, -102.967

Thunderstorm Wind, Pueblo

When
May 20, 5:46 PM MST
Where
Pueblo County, Pueblo West
Measured
75 kt (86 mph)
Property damage
$2.5 million
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.250, -103.800

Thunderstorm Wind, Otero

When
May 20, 5:50 PM MST
Where
Otero County, (Lhx)la Junta Arpt
Measured
57 kt (66 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.167, -104.517

Thunderstorm Wind, Bent

When
May 20, 6:00 PM MST
Where
Bent County, Las Animas
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.250, -104.650

Thunderstorm Wind, Bent

When
May 20, 6:10 PM MST
Where
Bent County, Hasty
Measured
56 kt (64 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.967, -103.550

Thunderstorm Wind, Las Animas

When
May 20, 6:25 PM MST
Where
Las Animas County, Trinidad
Measured
60 kt (69 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.400, -102.617

Thunderstorm Wind, Otero

When
May 20, 6:40 PM MST
Where
Otero County, La Junta
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.333, -104.750

Thunderstorm Wind, Baca

When
May 20, 7:03 PM MST
Where
Baca County, Springfield
Measured
51 kt (59 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.167, -104.600

An extremely strong cold front moved rapidly south across the southeast plains during the evening of the 20th. Temperatures were in the 70s to lower 80s before the front moved through and quickly dropped into the 40s and 50s. By late evening temperatures had dropped into the 30s with light snow. Up to two inches of snow accumulated in northern El Paso county around Monument and in the Rye area of western Pueblo county. The front was accompanied by strong gradient winds. Causing more problems was the line of showers and thunderstorms that accompanied the front. Widespread severe thunderstorm winds occurred, gusting from 60 to 86 mph. Power failures and downed trees and tree limbs, too numerous to mention individually, were reported across southeast Colorado. Around 100 boats were out on the Pueblo Reservoir when the north winds hit. There were numerous water rescues by park rangers, despite the fact that one of their boats capsized and was lost. Numerous people were treated for minor hypothermia, a result of being thrown into the cool water. Damage was done to the boat docks at the two marinas. Damage estimates for the area were somewhat rough at the time this report was submitted.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5248540, 5248541, 5248542, 5248543, 5248544, 5248545, 5248546, 5248547, 5248550, 5248548, 5248549, 5248552, 5248553, 5248358, 5248554, 5248551, 5248555, 5248556, 5248557, 5248357.